EconPapers    
Economics at your fingertips  
 

Dynamic factor models with infinite-dimensional factor spaces: One-sided representations

Mario Forni (), Marc Hallin (), Marco Lippi () and Paolo Zaffaroni

Journal of Econometrics, 2015, vol. 185, issue 2, 359-371

Abstract: Factor model methods recently have become extremely popular in the theory and practice of large panels of time series data. Those methods rely on various factor models which all are particular cases of the Generalized Dynamic Factor Model (GDFM) introduced in Forniet al. (2000). That paper, however, rests on Brillinger’s dynamic principal components. The corresponding estimators are two-sided filters whose performance at the end of the observation period or for forecasting purposes is rather poor. No such problem arises with estimators based on standard principal components, which have been dominant in this literature. On the other hand, those estimators require the assumption that the space spanned by the factors has finite dimension. In the present paper, we argue that such an assumption is extremely restrictive and potentially quite harmful. Elaborating upon recent results by Anderson and Deistler (2008a, b) on singular stationary processes with rational spectrum, we obtain one-sided representations for the GDFM without assuming finite dimension of the factor space. Construction of the corresponding estimators is also briefly outlined. In a companion paper, we establish consistency and rates for such estimators, and provide Monte Carlo results further motivating our approach.

Keywords: Generalized dynamic factor models; Vector processes with singular spectral density; One-sided representations for dynamic factor models (search for similar items in EconPapers)
JEL-codes: C0 C01 E0 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (39) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407614002693
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Dynamic Factor Models with Infinite-Dimensional Factor Space: One-Sided Representations (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:185:y:2015:i:2:p:359-371

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-06-22
Handle: RePEc:eee:econom:v:185:y:2015:i:2:p:359-371